Ad Blocker Detected
Our website is made possible by displaying online advertisements to our visitors. Please consider supporting us by disabling your ad blocker.
Officials in Los Angeles are warning residents of a “concerning” increase in counterfeit opioids, dubbed ‘zombie drugs’ for the way they leave users “gruesomely disfigured.”
The street drug, known as “tranq,” is actually the animal tranquilizer xylazine. Authorities say it’s often mixed with other illegal drugs, such as fentanyl and heroin. One of the drug’s most recognizable effects is rotting skin, but it can also cause disfiguring sores and lead to limb amputation or death by overdose.
RELATED: Two Men Charged Following Recovery Of Over 1,000 Pounds In Drugs Including Enough Fentanyl To Kill 4.7 Million People
“It’s really gruesomely disfiguring people,” Drug Enforcement Administration special agent Bill Bodner tells KTLA.
Bodner went on to say that the substance is a vasoconstrictor, meaning it reduces blood circulation.
“It’s much more likely to stop someone from breathing and the things that come along with xylazine,” he added.
The drug has recently become a significant problem in the city, namely because it isn’t illegal. However, it has started turning up in seized illicit substances, according to the outlet.
DEA LA on FOX 11 discussing “Tranq” xylazine & fentanyl drug mixtures that are causing severe wounds & a higher risk of fatal drug poisonings.
Since xylazine, a powerful sedative, is not an opioid, Narcan does not reverse its effects. pic.twitter.com/ekSrFzWc1B
— PXP Security & Inves (@PXPSecurityInve) May 7, 2023
L.A. County Sheriff’s Office Creates Program To Track Use Of Xylazine, DEA Calls Trend “Concerning
Last month, the L.A. County Sheriff’s Office created a program to track use of the substance after xylazine was found in confiscated fake fentanyl pills, the Los Angeles Times reported.
DEA L.A. Field Division spokesperson Nicole Nishida called the trend “concerning.”
“In the greater Los Angeles area, we are seeing xylazine as an additive within fake fentanyl pills,” Nishida told the newspaper. “While the numbers are relatively low in our community compared to elsewhere in the United States… the presence of xylazine is now becoming more frequent and the trend is concerning.”
Xylazine Turning Up Across 48 States As Of March, Dozens Dead In New York From “Zombie Drug”
Meanwhile, addiction expert Cary Quashen told KTLA that he’s “never seen anything like what we’re dealing with right now.” One of the “sure signs” of xylazine is rotting flesh, according to Quashen.
“We had a woman come in and her sister had passed away from a fentanyl overdose,” Quashen said. “But not only was it a fentanyl overdose (but) her skin was starting to rot, the muscles on her leg and her arm. So that’s a sure sign of xylazine.”
And xylazine is starting to turn up across the country too, the DEA reports. In March, the agency issued an urgent public warning in 48 states where the drug has been detected.
Later that month, U.S. Senate Majority Leader Chuck Schumer attributed dozens of deaths in New York to the “zombie drug,” the New York Post reports.